Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 34, NWS Goodland, KS

July 8, 2019Red Willow County, Nebraska

NWS Goodland, KS issued this flash flood warning at Jul 8, 2019, 9:18 PM CDT for Red Willow County, Nebraska. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2019, 9:18 PM CDT (02:18 UTC)
Expired
Jul 9, 2019, 5:15 AM CDT
In force
8 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
518 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

912 
WGUS53 KGLD 090218
FFWGLD
NEC145-091015-
/O.NEW.KGLD.FF.W.0034.190709T0218Z-190709T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
918 PM CDT Mon Jul 8 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northern Red Willow County in southwestern Nebraska...

* Until 515 AM CDT Tuesday.

* At 917 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain 
  have fallen over the past three to six hours. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  McCook, Indianola and Bartley. 

Additional rainfall amounts of one to three inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4026 10019 4016 10054 4035 10075 4035 10020

$$

Husted
1 follow-up statement
516 
WGUS73 KGLD 091015
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
515 AM CDT Tue Jul 9 2019

NEC145-091023-
/O.EXP.KGLD.FF.W.0034.000000T0000Z-190709T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Red Willow NE-
515 AM CDT Tue Jul 9 2019

...THE FLASH FLOOD WARNING FOR NORTHERN RED WILLOW COUNTY WILL EXPIRE
AT 515 AM CDT...

The heavy rain has ended. Water levels may remain slightly elevated 
for several more hours, but flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 4026 10019 4016 10054 4035 10075 4035 10020

$$

Lockhart

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 6:31 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 8, 6:31 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
531 PM MDT Mon Jul 8 2019

.UPDATE...
Issued at 337 PM MDT Mon Jul 8 2019

Storms are moving into northeastern Colorado and northwestern
Kansas. Strong to severe storms are possible this afternoon and
into this evening with large hail, damaging winds, and localized
heavy rain possible in addition to flash flooding. A Severe
Thunderstorm Watch has been issued for the entire Tri- State area
until 10 PM MDT/11 PM CDT.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 1245 PM MDT Mon Jul 8 2019

This afternoon, with the push of a shortwave ahead of a trough
moving north of us, expecting to see some convection tonight. As
of latest SPC mesoanalysis, our CWA has an axis of instability
running diagonally from Yuma County, Colorado, to the border of
Greeley and Wichita County Kansas. Areas along and in the
northeastern-half of this area have the higher chances of severe
weather. Threats include large hail, damaging winds, and flash
flooding. Areas that received rainfall last night are in higher
risk of seeing potential flash flooding.

Tomorrow, dryer and warmer conditions are expected to prevail
over the Tri-State area, as high pressure moves in over the Tri-
State area. Daily highs will climb up into the low to mid 90s. Not
expecting any convection after 12z on Tuesday. Tuesday night, we
will see lows in the mid 50s to mid 60s.

.LONG TERM...(Wednesday through Monday)
Issued at 217 PM MDT Mon Jul 8 2019

Wednesday morning, a trough will continue to progress eastward over the Dakotas
and northern Nebraska with a weak ridge over the Bighorns in
Central Wyoming. High pressure will set up over the Central High
Plains through the day Wednesday as the ridge axis shifts slightly
east. Temperatures will be in the mid-80s for highs and the upper
50s to mid-60s for lows.

Thursday, the high will shift slightly east, centering over Central and eastern
Kansas and Oklahoma. Surface flow will become slightly south-
southwest during the day. High temperatures will rebound back into
the 90s for highs and the low 60s to low 70s for highs.

Long term model guidance suggests that the ridge will remain in
place over the Tri-State region through the end of the forecast.
Return flow around the high will bring some Gulf moisture into the
region. A few shortwaves moving through will bring a daily chance
for showers and storms, though areal coverage will be spotty at
best through Friday. Saturday and Sunday, there is a little better
chance at coverage of showers and storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 530 PM MDT Mon Jul 8 2019

A line of thunderstorms in northeastern Colorado is slowly moving
to the east. Conditions will deteriorate to MVFR between 00z and
04Z as the storms move through the area. The terminal may
experience gusty thunderstorm winds during this time in addition
to reduced visibility due to heavy rain and lowered ceilings.
Conditions will return to VFR for the remainder of the night and
through the duration of the forecast period.

VFR conditions are expected to prevail at MCK terminal throughout
the start of the forecast period. Showers and thunderstorms are
expected to be in the area through 05Z which could lower
conditions to MVFR for a few hours. Conditions will improve to VFR
after showers and storms move through the area.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...AW
SHORT TERM...EV
LONG TERM...AW
AVIATION...AW
Hazardous weather outlook, Jul 8, 4:35 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
335 PM MDT Mon Jul 8 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-092145-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
335 PM MDT Mon Jul 8 2019 /435 PM CDT Mon Jul 8 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storms are possible this afternoon and evening. A
Severe Thunderstorm Watch has been issued for the entire Tri-State
area until 10 PM MDT, 11 PM CDT.

Scattered storms this afternoon will become more widespread this
evening as they move across the region. Some of the stronger storms
will produce large hail and damaging winds this evening with heavy
rainfall expected as storms continue into north central Kansas and
south central Nebraska late this evening and into the overnight
hours. Localized flash flooding is possible, especially in areas
that received rainfall last night.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 8, 8:04 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
704 PM MDT Mon Jul 8 2019

KSZ013-014-090130-
Thomas KS-Sherman KS-
704 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS AND
SOUTHEASTERN SHERMAN COUNTIES UNTIL 730 PM MDT/830 PM CDT/...

At 704 PM MDT/804 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles southeast of Goodland, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Brewster and Edson.

This includes Interstate 70 in Kansas between mile markers 22 and 42.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for northwestern Kansas.

LAT...LON 3914 10167 3932 10170 3941 10128 3914 10123
TIME...MOT...LOC 0104Z 262DEG 20KT 3925 10160

024
Special weather statement, Jul 8, 8:05 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
705 PM MDT Mon Jul 8 2019

COZ092-090130-
Cheyenne County CO-
705 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 730 PM MDT...

At 705 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Kit Carson, or 27 miles south of Seibert, moving
east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cheyenne County in east central Colorado.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3903 10301 3904 10291 3904 10260 3880 10256
      3879 10299
TIME...MOT...LOC 0105Z 268DEG 26KT 3890 10291

024
Local storm report, Jul 8, 8:11 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT MON JUL 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             13 N SHARON SPRINGS     39.09N 101.74W
07/08/2019  M0.70 INCH       WALLACE            KS   NWS EMPLOYEE

            OFF-DUTY NWS EMPLOYEE REPORTED DIME SIZED
            HAIL SOUTH OF GOODLAND, KS.

&&

EV
Special weather statement, Jul 8, 8:31 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
731 PM MDT Mon Jul 8 2019

KSZ013-014-090200-
Thomas KS-Sherman KS-
731 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN THOMAS AND
SOUTHEASTERN SHERMAN COUNTIES UNTIL 800 PM MDT/900 PM CDT/...

At 731 PM MDT/831 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southwest of Brewster, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Edson.

This includes Interstate 70 in Kansas between mile markers 25 and 37.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for northwestern and west central Kansas.

LAT...LON 3915 10168 3936 10158 3934 10113 3913 10122
      3914 10148 3913 10160
TIME...MOT...LOC 0131Z 281DEG 12KT 3923 10148

024
Special weather statement, Jul 8, 8:43 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
743 PM MDT Mon Jul 8 2019

COZ092-090215-
Cheyenne County CO-
743 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 815 PM MDT...

At 742 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles south of Stratton to 13 miles north of
Chivington. Movement was northeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Cheyenne Wells, Firstview and Arapahoe.

This includes Highway 385 between mile markers 136 and 169.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.

LAT...LON 3904 10260 3905 10207 3862 10209 3861 10263
TIME...MOT...LOC 0142Z 244DEG 31KT 3905 10253 3864 10255

024
Special weather statement, Jul 8, 8:58 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
758 PM MDT Mon Jul 8 2019

NEZ079-090215-
Dundy NE-
758 PM MDT Mon Jul 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUNDY COUNTY UNTIL 815 PM
MDT...

At 758 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Benkelman, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Dundy
County.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern Nebraska.

LAT...LON 4015 10138 4008 10178 4026 10185 4035 10167
      4035 10156
TIME...MOT...LOC 0158Z 244DEG 27KT 4020 10168

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:58 PM CDTSpecial Weather StatementGLDDundy17 min
Jul 8, 10:28 PM CDTSpecial Weather StatementGLDRed Willow32 min

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.